Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Soft Stools and Diarrhea for years on treatment
Aug 9, 2010

Hi all:

I know this topic has been discussed before, but I thought I might get some fresh opinions from others with the same issue. I know it's not a great topic but I'm at wits end.

I've been hiv+ for 7 years and started Atripla within 2 months of seroconverting. My numbers are great and I've always been undetectable (600 TC, VL <50). When I first became hiv+ I had a very bad infection with intestinal parasites which was cured from antibiotics. Since then, my GI tract has not been great.

I have had loose stools (smelly, small, flatulence, sometime just diarrhea , and just not nice) ever since then. I've been tested for parasites and the test comes up negative and sometimes positive.. I've been on several bouts of antibiotics but even on the antibiotics nothing changes.

I was also on prevacid for GERD and stopped that thinking it might be the culprit, but after stopping it changed nothing. (I'm not on any other medication)

I have no other issues except some sleep problems sometimes.

I'm just sick of having to go to the bathroom 2-4 times a day and it sucks on my love life (I'm gay).

So I had two questions for others with a similar experience.

1. Changing from ATRiPLA to ISENTRESS/TRUVADA might make a difference? It would probably help with sleep issues, but GI?

2. Any dietary recommendations that would help firm up my stools or cause me to go less?

I'm trying to avoid taking other drugs such as diarrhea meds etc which stop me up for days.

Any ideas.. Thanks.

Response from Dr. Henry

For some patients the tenofovir in Truvada can cause chronic low grade loose stools so another possibility is a switch to Epzicom if HLA B5701 negative. Improving fiber in diet and regular use of active culture yogurt type products also helps a subset of patients. Lactose or gluten intolerance is common in the general population as well as HIV+ persons so that is another issue to discuss with your provider. KH



Previous
Atriple & Sexual Function?
Next
Problems Financially

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement